call 800-774-6145 (Who Answers?) for a free referral.
As harmless as cough syrup medicines may seem to be, cough medicines, and codeine-based preparations in particular, carry a considerable risk for abuse and addiction. More often than not, where there’s a risk for addiction, there’s a risk for overdose.
The potential for codeine cough syrup overdose lies in the codeine ingredient that makes this product so effective. Codeine, a natural derivative of the opium poppy plant, belongs to the opiate class of drugs.
In addition to their high addiction potential, opiates numb the brain’s response to their effects over time. This capability accounts for why codeine cough syrup overdose is a very real possibility.
Cough Syrup Effects
As cough suppressant agent, codeine-based syrups often include other ingredients, such as promethazine and acetaminophen, which may produce antihistamine or decongestant effects, but ultimately work to reinforce the effects of codeine. According to the National Institute on Drug Abuse, these substances produce psychoactive effects, meaning they alter the brain’s cognitive and emotion-based functions.
Codeine cough syrup overdose develops out of the changes this substance causes within the brain’s chemical system, most notably codeine’s ability to incite physical and psychological dependence.
Call 800-774-6145 (Who Answers?) to ask about codeine treatment program options.
Codeine Cough Syrup Overdose Potential
Increasing Tolerance Levels
As with most all opiate drugs, the brain readily integrates codeine within its own chemical system. Opiates share a similar chemical makeup with the brain’s own neurotransmitter chemicals, which accounts for opiates’ easy access within its chemical system.
In effect, the brain employs a type of auto-adjust mechanism, decreasing its own neurotransmitter output in response to codeine’s presence. According to Macalester College, when this happens, its tolerance for codeine increases so a person has to take larger amounts to experience the same effects.
Ultimately, the potential for codeine cough syrup overdose develops out of the brain’s increasing tolerance for the drug.
Someone who engages in chronic or severe cough syrup abuse will likely experience severe withdrawal effects. Withdrawal effects result when the brain can no longer regulate the body’s processes as normal due to the destabilizing effects of codeine. At this point, a physical dependence on codeine has developed.
Withdrawal effects experienced include:
- Severe anxiety
Once a person gets into the habit of “treating” withdrawal with more codeine cough syrup, he or she can very easily ingest a lethal dosage amount once tolerance levels reach a certain point.
Addiction & Its Effects
With ongoing codeine cough syrup abuse, a physical dependence will eventually morph into a full-blown addiction problem. With addiction, a person’s mind becomes dependent on the drug to cope with daily life stressors and pressures. This state of mind accounts for the compulsive drug-using behaviors that most characterize an addiction problem.
At this advanced stage, the potential for codeine cough syrup overdose increases exponentially due to the combined effects of rising tolerance levels, physical dependence and compulsive drug use.
Just because a drug requires a prescription for use doesn’t mean it’s safe to use on a recreational basis. In effect, codeine cough syrup abuse is not only addictive, but can lead to other forms of drug abuse with much more dangerous substances, such as heroin. These conditions only place a person at an even higher risk of overdose.